Abstract Ref Number = APCP1085
Ceftriaxone-associated acute kidney injury and hepatitis in obese child a case report
EkaLaksmi Hidayati,Silvia Febrianti Sugiarto,Henny Adriani Puspitasari
Department of Child Health Faculty of Medicine Universitas Indonesia Cipto Mangunkusumo National General Hospital Jakarta Department of Child Health, Faculty of Medicine, Universitas Indonesia Cipto Mangunkusumo National General Hospital, Jakarta
Background : Ceftriaxone, a third-generation cephalosporin, is widely used to treat various infections during childhood. Approximately 33% to 67% of ceftriaxone is excreted unmetabolized in the urine, whereas the remainder is excreted through biliary elimination. Acute kidney injury (AKI) and hepatitis are complications associated with ceftriaxone administration. In children, these complications have not been properly reported and underappreciated. This case is reported to increase awareness of this risk and provide recommendations based on our experiences.
Case Presentation Summary : A 17-year-old girl experienced pain in both ears and diagnosed as acute otitis media. She was admitted to the hospital and had ceftriaxone administered to treat the infection. She did not have any complaints associated with uremia. She was obese, had irregular menstruations, and acanthosis nigricans otherwise no remarkable physical findings. Investigations and monitoring showed normal urine output, elevated serum ureum, creatinine, AST, ALT, cholesterol, and uric acid after three days of therapy administration. The highest level of plasma ureum was 93 mg/dL, creatinine 5.08 mg/dL, AST 1235 U/L, and ALT 296 U/L. After drug was stopped, serum creatinine was worsened which had made her referred for dialysis to our hospital. Kidney and urinary tract ultrasound was normal, yet GFR was persistently low. All medications suspected to be related to her symptoms was discontinued. Sufficient hydration and close monitoring was performed. After 3 weeks, no symptoms remained and all the laboratory of kidney and liver markers return to normal level.
Learning Points/Discussion : Ceftriaxone has been associated with AKI and hepatitis. Medical professional should be aware of medication associated AKI. Priorities in such cases are drugs elimination and fluid monitoring. In clinically stable patients, conservative treatment by close monitoring of fluid status might be beneficial.
Keywords: ceftriaxone acute kidney injury child obese